Arizona, 2012

Flash Flood in Arizona, August 16 to 17, 2012

August 16 to 17, 2012 · NWS PSR · 1 event in 1 county or zone

Thunderstorms with locally heavy rainfall developed over portions of northeast Maricopa county during the late evening hours on August 16th, and some of the storms affected the Sunflower Burn area just north of the town of Sunflower. Radar indicated that more than one and one half inches of rain fell in the Burn area since 1030 pm, and the heavy rain led to flash flooding in Sunflower and along…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms with locally heavy rainfall developed over portions of northeast Maricopa county during the late evening hours on August 16th, and some of the storms affected the Sunflower Burn area just north of the town of Sunflower. Radar indicated that more than one and one half inches of rain fell in the Burn area since 1030 pm, and the heavy rain led to flash flooding in Sunflower and along Sycamore Creek downstream of the burn. The flooding continued into the early morning hours on August 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 16, 7:30 PM MST, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 16, 7:30 PM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
730 PM MST THU AUG 16 2012

.SYNOPSIS...
AN INCREASE IN MONSOON MOISTURE WILL ALLOW FOR A DAILY CHANCE OF
SHOWERS AND THUNDERSTORMS INTO EARLY NEXT WEEK WITH BEST CHANCES THE
REST OF TODAY AND FRIDAY. WITH THE INCREASE IN MOISTURE...COOLER
TEMPERATURES ARE EXPECTED...BUT LIKELY REMAIN NEAR OR ABOVE THE 100
DEGREE MARK THROUGH NEXT WEEK.

&&

.DISCUSSION...
COMPLEX ARRAY OF OUTFLOW BOUNDARIES AND GRAVITY WAVES COMBINED WITH
SUBTLE FORCING MECHANISMS AND MARGINALLY CAPPED INSTABILITY MAKES
FOR A DIFFICULT FORECAST THROUGH THE NEXT 24 HOURS. SEVERAL DISTINCT
SHORTWAVES AND AN ASSOCIATED SWLY JET STREAK HAS LIFTED THROUGH SERN
CALIFORNIA WITH THE BEST DYNAMICAL LIFT AND DIFFLUENCE FOCUSED
TOWARDS FAR SOUTHERN NEVADA. MEANWHILE PER WV IMAGERY...A LARGER
SOUTHWARD MOVING GRAVITY WAVE HELPED TRIGGER DEEP CONVECTION OVER
FAR SOUTHERN ARIZONA/NRN MEXICO EARLIER IN THE AFTERNOON...WHICH IN
TURN FORCED ITS OWN OUTFLOW BOUNDARY COLLIDING WITH OTHER BOUNDARIES
TO SPUR THUNDERSTORMS OVER YUMA/LA PAZ COUNTIES. ELSEWHERE...AN
ORGANIZED CONVECTIVE LINE THROUGH THE FLAGSTAFF REGION HAS PUSHED
SOUTH AND WEST OVER THE MOGOLLON RIM...WITH THE STRONGEST PUSH TO
THE WEST TOWARDS THE COLORADO RIVER.

00Z SOUNDING DATA INDICATES SUFFICIENT MOISTURE PROFILES THROUGH THE
COLUMN...WITH WELL MIXED 13-14 G/KG IN THE BOUNDARY LAYER YIELDING
MLCAPES ABOVE 1500 J/KG AT LOWER ELEVATIONS. HOWEVER...SIGNIFICANT
INHIBITION EXISTS IN THE 800-700MB LAYER CAPPING MORE WIDESPREAD
DEEP CONVECTION. THUS...IT WILL FALL ON LARGER SCALE FORCING (NOT
YET PARTICULARLY STRONG) AND DEEP OUTFLOWS FOR FORCED ASCENT OF SFC
PARCELS. BEST COMBINATION OF THESE MECHANISMS APPEARS TO ALIGN OVER
LA PAZ AND NORTHERN/NORTHWEST MARICOPA COUNTIES WHERE THE MOST
ROBUST STORMS HAVE ALREADY BEEN NOTED. GROWING CONVECTION OVER
SOUTHERN GILA COUNTY MAY ALSO BECOME A PLAYER THIS EVENING...THOUGH
IT STILL REMAINS UNCERTAIN WHETHER OUTFLOW CAN WORK FAR ENOUGH WEST
TO LOWER ELEVATION TO ERODE THE CAPPING LAYER. ALL TOLD...GREATEST
IMPACT THREAT THROUGH THE EVENING WILL BE LOCALLY HEAVY RAINFALL
GIVEN THE ANOMALOUSLY HIGH PWATS. WILL MAKE SOME SMALL ADJUSTMENTS
TO POP GRIDS REFLECTING RECENT TRENDS...AS WELL AS MAKE SOME
INCREASE TO POP/WX INTO FRIDAY MORNING...WHERE MODELS HAVE
CONTINUED TO HINT AT PERSISTENT CLOUD COVER AND LIGHT SCT SHOWERS
THROUGH MUCH OF THE MORNING HOURS.

&&

.PREVIOUS DISCUSSION...
A POTENTIALLY ACTIVE MONSOON DAY MAY TURN OUT TO BE LESS ACTIVE THEN
PREVIOUSLY THOUGHT DUE TO THE LACK OF SUFFICIENT HEATING. AMPLE
MOISTURE IS NOW IN PLACE WITH PRECIPITABLE WATER VALUES IN A RANGE
OF 1.6 TO 2.2 INCHES WITH THE GREATEST MOISTURE AVAILABLE OVER THE
YUMA AREA. AREA OF SHOWERS AND ISOLATED THUNDERSTORMS IN SOUTHEAST
CALIFORNIA IS SLOWLY WEAKENING AND MOVING TO THE NORTHWEST AND
EXPECTING THESE STORMS TO NOT LAST THROUGH THE AFTERNOON. THESE
STORMS FIRED ALONG A MOISTURE GRADIENT WITH A WEAK INVERTED TROUGH
AND 30 KNOT 300MB JET SUPPORT. THE LACK SURFACE HEATING SHOULD
LIMIT STORM COVERAGE...BUT HEAVY RAINFALL WILL REMAIN A THREAT DUE
TO SLOW MOVING STORMS. AREAS ACROSS SOUTHERN ARIZONA ARE SLOWLY
SEEING SOME STORMS FIRE WHERE BREAKS IN THE CLOUDS LASTED LONG
ENOUGH TO DESTABILIZE THE ATMOSPHERE. TWO MCVS CAN BEEN SEEN ON
SATELLITE/RADAR...ONE OVER PIMA COUNTY AND ONE OVER PINAL COUNTY.
THE PIMA COUNTY MCV IS SUPPORTING SOME DEVELOPING STORMS WHERE THERE
WAS ENOUGH EARLIER SUNSHINE. THESE STORMS WILL LIKELY IMPACT AREAS
ACROSS SOUTHERN MARICOPA COUNTY AND INTO YUMA COUNTY LATER THIS
AFTERNOON. THE PINAL COUNTY MCV IS ENTRENCHED IN CLOUDINESS AND IT/S
DOUBTFUL WHETHER IT WILL HAVE ANY STORMS TO SUPPORT THIS AFTERNOON.
DUE TO THE VAST AMOUNTS OF CLOUD COVER...HAVE LOWERED POPS SLIGHTLY
FOR THIS AFTERNOON AND EVENING. SHOULD STILL SEE SOME STORMS
TODAY...BUT WILL PROBABLY BE MORE SCATTERED AND MANY AREAS WILL STAY
DRY. TEMPERATURES HAVE STRUGGLED TODAY WITH MANY LOCALES BARELY
REACHING THE MIDDLE 90S. OVER THE NEXT DAY OR TWO...CLOUD COVER WILL
CONTINUE TO PLAGUE THE AREA WITH LITTLE DIURNAL SWING EXPECTED.
OVERNIGHT LOWS SHOULD BE IN THE MID 80S UNLESS WIDESPREAD RAINFALL
OCCURS AND HIGHS FRIDAY WILL LIKELY AGAIN BE BELOW 100 ACROSS THE
LOWER DESERTS.

LITTLE CHANGE IS EXPECTED INTO THE WEEKEND AS MONSOONAL MOISTURE
PERSISTS WHILE THE UPPER HIGH SHIFTS SOUTHWARD OVER NORTHERN MEXICO.
THIS WILL BRING NORTHWESTERLY UPPER FLOW...BUT LOW AND MID LEVEL
FLOW WILL CONTINUE TO BE OUT OF THE EAST. DIFFICULT TO PICK OUT A
DAY WHERE STORM CHANCES WILL BE HIGHER AS IT WILL DEPEND ON PREVIOUS
DAYS CONVECTION AND IF ANY SMALL WAVES THAT PASS THROUGH THE REGION.
UPPER LEVEL SUPPORT WILL DECREASE STARTING FRIDAY AS THE UPPER JET
LIFTS NORTH AND WEAKENS. POPS WILL GRADUALLY DECREASE FRIDAY INTO
THE WEEKEND WITH THE DECREASING UPPER SUPPORT AND SLIGHTLY DRIER AIR
ABOVE 500MB WORKING IN FROM THE NORTHWEST. SLIGHT CHANCE POPS WILL
GENERALLY BE THE RULE FOR THIS WEEKEND WITH CHANCE POPS OVER THE
HIGHER TERRAIN IN GILA COUNTY. THE TEMPERATURE FORECAST REMAINS A
TRICKY ONE DUE TO THE STORM CHANCES. HAVE LOWERED HIGHS SLIGHTLY ON
FRIDAY AND WITH LITTLE CHANCES SATURDAY AND SUNDAY. EXPECTING HIGHS
TO REMAIN BELOW NORMALS WITH A GRADUAL UPTICK IN TEMPERATURES
STARTING SUNDAY INTO EARLY NEXT WEEK UNDER EXPECTED DECREASING CLOUD
COVER.

NO MAJOR CHANGES SEEN THROUGH NEXT WEEK AS LONG RANGE MODELS ARE IN
DECENT AGREEMENT KEEPING THE UPPER RIDGE PARKED OVER THE DESERT
SOUTHWEST. MODELS CONTINUE TO SHOW A DECENT TROUGH PROGRESSING
THROUGH NORTHERN CALIFORNIA NEXT WEDNESDAY...BUT THEN RIDING AROUND
THE UPPER RIDGE INTO THE NORTHERN ROCKIES LATE NEXT WEEK. SHOULD SEE
STORMS CHANCES NEARLY EVERY DAY THROUGH LATE NEXT WEEK...BUT MODELS
SHOW NO SIGNIFICANT TROUGHS TO INDICATE ANY REALLY ACTIVE MONSOONAL
DAYS.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA...AND KSDL...
AT 23Z...CONVECTION REMAINS WELL REMOVED FROM CNTRL ARIZONA AND
PHOENIX AREA TERMINALS...AND HAVE ALREADY PREVIOUSLY REMOVED VCTS
MENTION UNTIL LATER IN THE EVENING. STORMS SOUTH AND WEST OF KGBN
ARE SLOWLY PROPAGATING NORTHWEST...WHILE OUTFLOW FROM STORMS NORTH
OF THE MOGOLLON RIM SINKS SOUTH. ALTHOUGH INSTABILITY IS NOT
OVERWHELMING...MODELS SUGGEST CONVECTION FORMING IN THE VALLEY LATER
IN THE EVENING. OTHERWISE...HAVE ADDED A VCSH MENTION TOWARDS 12Z AS
UVV AND MIDLEVEL SATURATION SHOULD ALLOW FOR SCT SHOWERS. CONVECTION
MAY BE POSSIBLE LATE IN THE PERIOD FRIDAY AFTERNOON...HOWEVER
CONFIDENCE IS TOO LOW TO INCLUDE IN THIS TAF PACKAGE.

SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING KIPL AND KBLH...
THUNDERSTORMS ACROSS THE INTERNATIONAL BORDER WERE STRUGGLING TO
MOVE NORTH...AND HAVE ONLY INCLUDED A BRIEF VCTS MENTION AT KIPL.
MORE LIKELY SCT SHOWERS WILL AFFECT SOUTHEAST CALIFORNIA LATER THIS
EVENING. WITH A MID/UPPER LEVEL BROKEN DECK PERSISTING INTO FRIDAY.
ADDITIONAL CONVECTION MAY BE POSSIBLE LATE IN THE PERIOD FRIDAY
AFTERNOON...HOWEVER CONFIDENCE IS TOO LOW TO INCLUDE IN THIS TAF
PACKAGE.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SUNDAY THROUGH THURSDAY...
MONSOON MOISTURE WILL CONTINUE TO LINGER OVER THE REGION...KEEPING A
THREAT OF SHOWERS AND THUNDERSTORMS IN THE FORECAST EACH DAY...
MINIMUM RELATIVE HUMIDITIES WILL BE IN THE THIRTIES ACROSS THE
LOWER DESERTS AND NEAR 40 PERCENT ACROSS SOUTHERN GILA COUNTY. HIGH
TEMPERATURES WILL BE NEAR NORMAL THE ENTIRE PERIOD.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...KUHLMAN/MO
AVIATION...MO
FIRE WEATHER...MCLANE
Hazardous weather outlook, Aug 16, 4:55 AM MST, 18 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
455 AM MST THU AUG 16 2012

AZZ020>023-025>028-CAZ031>033-171400-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
455 AM MST THU AUG 16 2012 /455 AM PDT THU AUG 16 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA AND EXTREME
SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY ACROSS THE LOWER
DESERTS. THE PRIMARY HAZARDS ARE GUSTY WINDS...AREAS OF BLOWING
DUST...AND PERIODS OF HEAVY RAINFALL AND FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE WILL BE A CONTINUED CHANCE OF AFTERNOON SHOWERS AND
THUNDERSTORMS THROUGH EARLY NEXT WEEK. DAILY HAZARDS WILL INCLUDE
GUSTY WINDS...BLOWING DUST...PERIODS OF HEAVY RAIN...AND CLOUD TO
GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

AZZ024-171400-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
455 AM MST THU AUG 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY. THE PRIMARY HAZARDS
ARE GUSTY WINDS AND PERIODS OF HEAVY RAINFALL LEADING TO FLASH
FLOODING OF LOW LYING AREAS AND NORMALLY DRY WASHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE WILL BE A CONTINUED CHANCE OF AFTERNOON SHOWERS AND
THUNDERSTORMS THROUGH EARLY NEXT WEEK. DAILY HAZARDS WILL INCLUDE
GUSTY WINDS...PERIODS OF HEAVY RAIN...AND CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

CAZ030-171400-
JOSHUA TREE NATIONAL PARK-
455 AM PDT THU AUG 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY. THE PRIMARY HAZARDS
ARE GUSTY WINDS AND PERIODS OF HEAVY RAINFALL LEADING TO FLASH
FLOODING OF LOW LYING AREAS AND NORMALLY DRY WASHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE WILL BE A CONTINUED CHANCE OF AFTERNOON SHOWERS AND
THUNDERSTORMS THROUGH EARLY NEXT WEEK. DAILY HAZARDS WILL INCLUDE
GUSTY WINDS...PERIODS OF HEAVY RAIN...AND CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Aug 16, 6:16 PM MST, 4 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
616 PM MST THU AUG 16 2012

AZZ021-022-170200-
LA PAZ AZ-MARICOPA AZ-
616 PM MST THU AUG 16 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  EAST CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA

UNTIL 700 PM MST

AT 612 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 20 MILES SOUTHEAST OF SALOME...MOVING NORTHEAST
AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH
BRIEF HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  TONOPAH...AND INTERSTATE 10 IN EASTERN LA PAZ AND WESTERN
  MARICOPA COUNTIES...

LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST
WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

LAT...LON 3377 11317 3370 11309 3352 11286 3343 11287
      3345 11357 3367 11365
TIME...MOT...LOC 0114Z 241DEG 19KT 3358 11337

MEYERS

The radar

The Flagstaff radar (KFSX), 66 km away, was scanning. The volume nearest the first event began at 06:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Maricopa

When
August 16, 11:00 PM MST to August 17, 6:45 AM MST
Where
Maricopa County, 14.97 mi NNW of Sunflower to 18.37 mi NNE of Ft McDowell
Cause
Heavy Rain / Burn Area
Reported by
River/Stream Gage
Coordinates
34.069, -111.574

Scattered thunderstorms developed across northeast Maricopa county, including the area around the Sunflower Burn, during the late evening hours on August 16th. The storms produced locally heavy rainfall over the burn area, and radar indicated that over one and one half inches fell since around 10 pm. Due to the burn conditions, the heavy rain led to flash flooding which affected both the town of Sunflower and Sycamore creek downstream of the burn. Stream gage sensors near the Tonto National Forest Work Center indicated that flow in Sycamore Creek reached 7900 cfs, and the depth of the water was over 10 feet. Flash Flood Warnings were issued for both the area around and downstream of the burn area, starting at 1110 pm and continuing through 245 am early on the 17th. The flash flood warning was converted to a flood warning, which continued through 645 am. Local law enforcement indicated that flooding along Sycamore creek caused forest roads 403 and 414 to be closed. During the peak of flooding, Sycamore creek left its banks and was nearly 40 yards wide in some locations. Rapid debris flow was noted along highway 87 at Round Valley.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397644.